Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 110, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 28, 2012, 10:26 PM CDT for Cherokee County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2012, 10:26 PM CDT (03:26 UTC)
- Expired
- May 28, 2012, 10:44 PM CDT
- In force
- 18 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Springfield radar (KSGF), 122 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1923 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1564 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
781
WUUS53 KSGF 290326
SVRSGF
KSC021-290415-
/O.NEW.KSGF.SV.W.0110.120529T0326Z-120529T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1026 PM CDT MON MAY 28 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1115 PM CDT
* AT 1024 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCAMMON...
AND MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
WEIR...CRESTLINE AND LAWTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3734 9494 3734 9462 3715 9462 3714 9462
3718 9496
TIME...MOT...LOC 0326Z 270DEG 15KT 3725 9480
HAIL...1.00IN
WIND...60 MPH
$$
SCHAUMANN2 follow-up statements
304
WWUS53 KSGF 290335
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 PM CDT MON MAY 28 2012
KSC021-290415-
/O.CON.KSGF.SV.W.0110.000000T0000Z-120529T0415Z/
CHEROKEE KS-
1035 PM CDT MON MAY 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CHEROKEE COUNTY UNTIL 1115 PM CDT...
AT 1033 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEIR...AND
MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
WEIR AND LAWTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3734 9479 3734 9476 3734 9462 3720 9462
3716 9462 3719 9481
TIME...MOT...LOC 0335Z 270DEG 15KT 3726 9473
HAIL...1.00IN
WIND...60 MPH
$$
SCHAUMANN163
WWUS53 KSGF 290344
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1044 PM CDT MON MAY 28 2012
KSC021-290354-
/O.CAN.KSGF.SV.W.0110.000000T0000Z-120529T0415Z/
CHEROKEE KS-
1044 PM CDT MON MAY 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3734 9479 3734 9476 3734 9462 3720 9462
3716 9462 3719 9481
TIME...MOT...LOC 0344Z 270DEG 15KT 3726 9468
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 8:38 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 28, 8:38 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 838 PM CDT MON MAY 28 2012 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... A WEAK COLD FRONT CONTINUES TO SLIDE SOUTH TOWARDS THE AREA THIS EVENING. AS OF 8 PM CDT...THE FRONT EXTENDED FROM HANNIBAL MISSOURI TO CHANUTE KANSAS ON TO THE SOUTHWEST INTO CENTRAL TEXAS. THE ATMOSPHERE REMAINS UNSTABLE WITH LITTLE IN THE WAY OF A CAP...THOUGH SHEAR REMAINS MORE ON THE WEAKER SIDE. THE MID LEVELS REMAIN QUITE DRY...WHICH IS HELPING TO LIMIT THE COVERAGE IN THUNDERSTORM DEVELOPMENT SO FAR THIS EVENING. STILL SOME ISOLATED TO SCATTERED STORMS WILL CONTINUE TO DEVELOP FROM CENTRAL MISSOURI INTO SOUTHEASTERN KANSAS ALONG THE FRONT AS IT SLIDES THROUGH THE REGION THIS EVENING INTO THE OVERNIGHT HOURS. THERE COULD STILL BE A FEW STRONG TO MARGINALLY SEVERE STORMS WITH HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS POSSIBLE OVER THE NEXT COUPLE HOURS. AFTER THAT INSATIABILITY SHOULD START TO WEAKEN. OVERALL WITH THE DRY AIR IN PLACE THE SEVERE RISK AND COVERAGE OF STORMS SHOULD BE MORE LIMITED THROUGH THE REST OF THE NIGHT. WISE && .DISCUSSION... THE NEXT 72 HOURS WILL BRING THREE SEPARATE PRECIPITATION EVENTS TO THE THE MISSOURI OZARKS AND FAR SOUTHEASTERN KANSAS. A WEAK COLD FRONT EXTENDING SOUTHWARD FROM WISCONSIN THROUGH IOWA AND INTO EAST CENTRAL KANSAS WILL SLOWLY PUSH SOUTHEASTWARD THROUGH THE OZARKS THIS AFTERNOON AND EARLY THIS EVENING. WHILE THERE IS PLENTY OF CAPE AVAILABLE...ON THE ORDER OF 3000 (J/KG COMPUTED) LATE THIS AFTERNOON...MODELS GENERALLY HOLD OFF ON MAX PRECIPITATION DEVELOPMENT UNTIL AFTER SUNSET AS THIS FRONTAL BOUNDARY SLOWS DOWN OVER SOUTHERN MISSOURI. BULK WIND SHEAR (0 TO 6 KM) INCREASES FROM APPROXIMATELY 25 KTS TO 35 KTS OVER NIGHT SO THIS MAY ASSIST WITH SOME STORM ORGANIZATION AFTER SUNSET. THIS SURFACE FRONTAL SYSTEM HAS RELATIVELY WEAK FORCING AS IT BECOMES NEARLY ALIGNED WITH THE UPPER LEVEL FLOW LATE TODAY SO NOCTURNAL PRECIPITATION MAXIMUM EVIDENT IN THE NAM/SREF AND GFS IS GENERALLY SUPPORTED BY A WEAK SHORTWAVE APPROACHING FROM THE WEST...SLIGHTLY SOUTHERLY FLOW IMPINGING ON THIS FRONTAL BOUNDARY AND SOMEWHAT INCREASED WIND SHEAR. GIVEN THIS SYNOPTIC PATTERN...A FEW STRONGER STORMS TO MARGINALLY SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT BUT DUE TO THE LACK OF STRONG DYNAMIC FORCING WE DO NOT EXPECT ANY WIDESPREAD SEVERE OUTBREAK AT THIS TIME. MODELS PUSH THIS WEAK FRONTAL BOUNDARY SOUTHWARD INTO OKLAHOMA ARKANSAS BY EARLY TUESDAY...BRINGING A GENERALLY SUNNY AND PLEASANT DAY TO THE AREA...ALBEIT BRIEFLY. FOR TUESDAY AFTERNOON/EVENING INTO THE EARLY MORNING HOURS WEDNESDAY...THE AFOREMENTIONED FRONTAL BOUNDARY OVER OKLAHOMA WILL SERVE AS A FOCAL POINT FOR AFTERNOON CONVECTION OVER THE CENTRAL OKLAHOMA/KANSAS BORDER AREA. NAM/SREF/GFS ALL HINT AT A LATE AFTERNOON MCS FORMING IN THE AREA FROM PARENT CONVECTION AND TRACKING EASTWARD TOWARD SOUTHWESTERN MISSOURI AND DISSIPATING DURING THE EARLY WEDNESDAY MORNING HOURS. AT THE SAME TIME...A SECOND WEAK SHORT WAVE APPROACHING FROM THE WEST WILL PROVIDE THE PRIMARY SUPPORT FOR THIS POTENTIAL EAST TO SOUTHEASTWARD MOVING MCS. AFTER SOMEWHAT OF A BREAK...THE THIRD ROUND OF PRECIPITATION WILL IMPACT THE AREA WEDNESDAY NIGHT INTO THURSDAY. THIS PARTICULAR EVENT...UNLIKE THE FIRST TWO...WILL HAVE MODERATE TO STRONG UPPER LEVEL SUPPORT FOR THIS TIME OF YEAR AS A RATHER DYNAMIC...PROGRESSIVE AND SHARPENING SHORT WAVE TROF EMBEDDED IN THE NOW STRONGER NORTHWESTERLY UPPER LEVEL FLOW INTERACTS WITH PRE- EXISTING BOUNDARIES IN THE AREA AND MOVES EASTWARD THROUGH THE REGION. MODELS DEPICT A SURFACE LOW FORMING OVER NORTH CENTRAL TEXAS WITH AN INVERTED TROF EXTENDING NORTHWARD TOWARD SOUTHEASTERN NEBRASKA NEBRASKA AROUND MIDNIGHT. THIS FEATURE PROGRESSES EASTWARD INTO THE EARLY MORNING HOURS...APPROACHING THE MISSISSIPPI VALLEY LATER ON THURSDAY. WITH A STRONG LOW LEVEL SOUTHERLY FLOW SETTING UP AHEAD OF THIS SHORT WAVE...WE WILL LIKELY SEE OUR BEST CHANCE OF SIGNIFICANT STABLE AND WIDESPREAD PRECIPITATION...ON THE ORDER OF AN INCH OR SO...FOR THE AREA. SEASONABLY STRONG HIGH PRESSURE AND COOLER SURFACE AIR TO THE NORTH OF THIS FEATURE WILL HELP GENERATE AN OVERRUNNING PRECIPITATION SCENARIO...MORE LIKE EARLY SPRING. HOWEVER...DUE TO THE RELATIVELY STRONG DYNAMIC FORCING...RAPID PROGRESSION AND SUBSEQUENT HEIGHT FALLS WITH THIS SYSTEM...WILL NOT RULE OUT ANY EMBEDDED CONVECTION. WILL MONITOR THE EVOLUTION OF THIS SEASONABLY STRONG EVENT VERY CLOSELY AS WE ARE STILL SEEING SIGNIFICANT VARIANCE BETWEEN MODEL RUNS. EXPECT GRADUAL CLEARING ON THURSDAY WITH PRECIPITATION TAPERING OFF OVER THE EASTERN OZARKS BY LATE AFTERNOON. FOR FRIDAY THOUGHT MONDAY... GFS AND ECMWF DIFFER SOMEWHAT FOR FRIDAYS SOLUTION IN BASIC HANDLING OF THE AFOREMENTIONED SHORT WAVE TROF. GFS FORMS AND DEEPENS A CLOSED UPPER LEVEL VORTEX OVER EASTERN NEBRASKA...THEN BRINGS IT SOUTHWARD OVER MISSOURI FOR FRIDAY. THE ECMWF KEEPS A MORE OPEN SOLUTION WITH A CUTOFF WELL TO THE NORTH AND A SECOND TROF/VORT MAX PUSHING THROUGH THE AREA ON FRIDAY. THUS...LEFT SOME CLOUDINESS AND A CHANCE OF LIGHTER PRECIP IN THE FORECAST FOR EARLY IN THE DAY FRIDAY. FOR THE REMAINDER OF THE OUTLOOK...EXPECT HIGH PRESSURE OVER THE PLAINS STATES FRIDAY TO TRACK SOUTHEASTWARD TO THE SOUTHEASTERN UNITED STATED BY SUNDAY INTO MONDAY. OUTSIDE OF A SLIGHT RISK OF AN AFTERNOON SHOWER LATE SATURDAY OR SUNDAY...THIS PATTERN WILL GIVE US A GENERALLY FAIR AND COOLER WEATHER PATTERN INTO THE WEEKEND WITH SEASONABLY COOL TEMPERATURES ON FRIDAY AND SATURDAY...WARMING BACK INTO THE 80S FOR SUNDAY AND MONDAY. && .AVIATION... FOR THE 00Z KSGF...KJLN AND KBBG TAFS...A COLD FRONT CURRENTLY EXTENDING FROM SOUTHEASTERN IOWA TO NORTH CENTRAL OKLAHOMA WILL CONTINUE TO SLOWLY SAG SOUTH THIS EVENING INTO THE OVERNIGHT HOURS. SOME ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT. HAVE NOT INCLUDED THUNDERSTORMS OR SHOWERS IN THE TAFS DUE TO THE ISOLATED TO SCATTERED NATURE OF THIS ACTIVITY...SO CONFIDENCE IN A TAF SITE BEING AFFECTED WAS TOO LOW TO INCLUDED. WINDS WILL SWITCH FROM THE SOUTH TO NORTHWEST BEHIND THE FRONT AND THEN BECOME VARIABLE INTO TUESDAY AS HIGH PRESSURE MOVES OVER THE AREA. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE PLAINS TOMORROW AFTERNOON AND PUSH SOUTHEAST TOWARDS THE AREA. AT THIS TIME IF THE AREA IS AFFECTED IT APPEARS IT WOULD BE AFTER 0OZ ON WEDNESDAY. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 28, 8:33 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 833 PM CDT MON MAY 28 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300145- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 833 PM CDT MON MAY 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. DISCUSSION... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS AS A COLD FRONT MOVES THROUGH THE AREA. A FEW STORMS COULD BECOME STRONG TO MARGINALLY SEVERE THROUGH LATE THIS EVENING. LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS WILL BE THE PRIMARY RISK. OTHERWISE OCCASIONAL LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL CAN BE EXPECTED WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY...AS A SERIES OF TWO DISTURBANCES APPROACH THE REGION FROM THE WEST. A FEW STORMS COULD BECOME STRONG TO MARGINALLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
In the hours before
Special weather statement, May 28, 9:03 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 903 PM CDT MON MAY 28 2012 KSZ097-101-290230- CHEROKEE KS-CRAWFORD KS- 903 PM CDT MON MAY 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE AND SOUTHWESTERN CRAWFORD COUNTIES UNTIL 930 PM CDT... AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MCCUNE...OR 9 MILES NORTHWEST OF CARONA... MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BEULAH...CARONA...CHEROKEE...MCCUNE... ROSELAND AND WEST MINERAL. PEOPLE IN NORTHWESTERN CHEROKEE AND SOUTHWESTERN CRAWFORD COUNTIES... INCLUDING MCCUNE AND WEST MINERAL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3745 9508 3746 9476 3723 9484 3727 9508 TIME...MOT...LOC 0204Z 278DEG 9KT 3735 9499 SCHAUMANN
Special weather statement, May 28, 10:19 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CDT MON MAY 28 2012
KSZ073-MOZ066-290345-
BOURBON KS-VERNON MO-
1019 PM CDT MON MAY 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOURBON AND VERNON
COUNTIES UNTIL 1045 PM CDT...
AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HORTON TO 5 MILES
NORTHEAST OF PAWNEE STATION...MOVING SOUTHEAST AT 10 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE BRONAUGH...DEERFIELD...GARLAND...
HARWOOD...HIATTVILLE...HORTON...MOUNDVILLE...NEVADA...PAWNEE
STATION...RICHARDS AND WALKER.
PEOPLE IN SOUTHEASTERN BOURBON AND VERNON COUNTIES...INCLUDING NEVADA
AND WALKER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3804 9435 3793 9407 3765 9451 3765 9461
3767 9462 3767 9478 3772 9488
TIME...MOT...LOC 0319Z 305DEG 9KT 3794 9435 3772 9470
SCHAUMANNThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:03 PM CDT | Special Weather Statement | SGF | Crawford | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.